Aspirin

CLICK TO RATE 

Aspirin for the treatment of migraine headaches : an introduction

Aspirin, the granddaddy of pain relievers, has been on the market for more than a century. It is one of the world’s first pain killers to come in the form of a pill. Aspirin was registered in 1899 and doctors were able to prescribe it that same year. An extremely popular medicine that fights pain, inflammation, fever and a host of other ailments, Aspirin was listed in the Guinness World Records book as the best-selling pain medicine in 1950 and in 1969 it was taken to the moon by astronauts on Apollo 11.

Unlike other drugs in the NSAID class, Aspirin lowers the risk of heart attack, which is largely responsible for its reputation as a wonder drug.

Aspirin for migraine is available by prescription, over-the-counter and as a less-expensive generic.

Aspirin is sold under the names:

  • Acetylated salicylates or acetylsalicylic acid (generic name)
  • Adprin B Tri-Buffered Caplets
  • Ascriptin
  • Aspergum
  • Bayer Aspirin
  • Bufferin
  • Bufferin Arthritis Strength Caplets
  • Easprin
  • Ecotin
  • Excedrin Extra-Strength Caplets
  • Genacote
  • Goody’s Extra Strength Headache Powders
  • Halfprin
  • Magnaprin Arthritis Strength
  • Norwich Aspirin
  • St. Joseph Aspirin Adult Chewable
  • Sureprin
  • ZORprin

Aspirin is also available as a main ingredient in numerous combination products, such as Alka-Setzer Plus Cold & Sinus Medicine Effervescent, Anacin, BC Powder and Fiorinal.

Aspirin and Migraines

Aspirin is used to prevent migraines, however the drug’s impact on the stomach often steers users away from long-term use. Aspirin may also be taken during the migraine prodrome, or warning phase, of a migraine attack in an effort to stop the symptoms and prevent the onset of the migraine headache.

Aspirin, a well-known pain reliever, is often used as an abortive treatment when patients are in the middle of a mild or moderate migraine headache. The effervescent formulations of Aspirin (the tablets that fizz in water) offer more rapid relief than pills that are swallowed. Several pain killers combine Aspirin with acetaminophen (the main ingredient in Tylenol) and caffeine, including Excedrin Migraine, Anacin Advanced Headache Formula, Excedrin Menstrual Express Gels and Goody’s Extra Strength.

Effectiveness of Aspirin in fighting migraines

A 2010 study that reviewed 13 clinical trials of Aspirin use in migraine sufferers looked at how the “wonder drug” relieved migraine headaches compared to those taking an inactive placebo sugar pill. Below is a breakdown of the results:

Pain went moderate/severe to mild or better in two hours: Aspirin 52% , Placebo 32%

Completely knocked out all pain in two hours: Aspirin 25% , Placebo 11%

Those who had pain relief said it lasted 24 hours: Aspirin 39% , Placebo 24%

How Aspirin works

Aspirin stops the body’s production of certain substances that lead to pain, swelling, fever and blood clots.


Different forms /formulations of Aspirin

People who suffer from migraine headaches sometimes need different formulations of medications because of the symptoms of nausea and vomiting, which can make it difficult to swallow and digest medications. If the medicine doesn’t stay down, it can’t relieve symptoms.

Aspirin comes in the following forms:

  • Tablet (regular, enteric-coated, extended-release and delayed release)
  • Liquid
  • Chewable
  • Capsule
  • Suppository
  • Gum

Side effects of Aspirin

Serious side effects of Aspirin

If you experience any of the following serious side effects, please seek immediate medical attention. You should also stop taking Aspirin until you have consulted with your physician.

  • Edema, swelling of the eyes, lips, face or throat
  • Hives
  • Rash
  • Hoarseness
  • Fast heartbeat or fast breathing
  • Cold, clammy skin
  • Tinnitus, ringing in the ears
  • Loss of hearing
  • Bloody vomit
  • Vomit that looks like coffee grounds
  • Bright red blood in stools
  • Black or tarry stools

All NSAIDs carry similar information on their package inserts that urge patients not to take them regularly for more than a couple of days without discussing their use and the risks with a doctor.

Who should not take Aspirin

Aspirin should not be taken by children or teenagers because it may cause Reye’s syndrome. This syndrome causes fat build up in the brain, liver and other organs in young people, particularly if they have a virus such as the flu or chicken pox.

Before any surgery, you should tell your doctor or dentist that you take Aspirin.

Pregnant women and women who are breastfeeding are urged to stay away from Aspirin. Consult your doctor before taking Aspirin if you suffer from: kidney disease, liver disease, diabetes, stomach problems, nasal polyps, gout and certain enzyme deficiencies.

People who smoke and drink alcohol regularly while taking Aspirin increase their risk for stomach bleeding.

Do not take Aspirin if you take the medicines ketorolac or mifepristone. Also don’t take Aspirin along with blood thinners, such as warfarin or heparin; acetazolamide, bisphosphonates, ACE inhibitors, beta blockers, other NSAIDs, corticosteroids, diabetes medications, SSRI antidepressants, methotrexate, pemetrexed, valproic acid and certain herbal remedies such as ginkgo biloba.



As always, the best source for advice on treating your migraines is your own migraine specialist. These medication descriptions are provided only for informational purposes. You should begin no medication regimen without first checking with your physician. Again, this information should in no way substitute or be mistaken for medical advice.

advertisement